How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Your Own Question
Dr. Michael
Dr. Michael, Psychologist
Category: Mental Health
Satisfied Customers: 2177
Experience:  Licensed Ph.D. Clinical Health Psychology with 30 years of experience in private practive and as a clinical psychology university professor.
Type Your Mental Health Question Here...
Dr. Michael is online now
A new question is answered every 9 seconds

My 13 year old daughter was put on zoloft for depression (likely

Customer Question

My 13 year old daughter was put on zoloft for depression (likely PMDD) started at 50mg with slight results at 3weeks she was prescribed 100mg - within 10 days of that she began hallucinating...the nurse practitioner we were working with had her cut back to the 50mg right away & the hallucinations actually increased. After 4 or 5 days we went to the local mental health facility & the psychiatrist there took her off the zoloft immediately & she is now on 150mg wellbutrin for the depression & 2mg resperdal for the hallucinations. Here's my question - she has been on this recent protocol for about a month & the hallucinations; although less frequent, have gotten even more this normal if it was brought on by the zoloft, or could we be looking at a bigger issue???
Submitted: 4 years ago.
Category: Mental Health
Expert:  Norman M. replied 4 years ago.

As I understand it, she started hallucinating well AFTER she started taking Zoloft, and it would therefore be reasonable to suspect that Zoloft was the cause - it is well documented that Zoloft can produce hallucinations in some people.

That said, however, it is now a month since she came off Zoloft, and I would have expected that that these hallucinatory effects would have disappeared by now.

There is little in the literature about how long hallucinatory effects may last - the duration is likely to be highly variable because of individual metabolism, rates of secretion and susceptibility.

It is positive to note that the frequency of the hallucinations is decreasing (despite their reported intensity), which suggests that in all probability, the will disappear completely over time.

I think that your best course of action is to continue the current protocol, and try to reassure your daughter that these will resolve in a few weeks.

You will find fully detailed information on Zoloft here.

I'm sorry that it is not possible to predicat accurately what is going to happen here, but to try to do so would be mere speculation, which would not really help you. It's best simply to follow the protocol she is on now and monitor events closely until you have a better idea about the direction in which things are going. It's still a bit early to be sure - just one month into the treatment regime - , but from what you say, she is progressing well.

Customer: replied 4 years ago.
Relist: Answer quality.
The "expert" did not tell me anything I didn't already state in my question - also, the page I started on said an expert would be available in 5 minutes & I sat at the computer for over an hour before getting a "response". It is all well and good that this man didn't have anything new to tell me, but if that was the case he should not respond and expect to be paid.
Expert:  Dr. Michael replied 4 years ago.
Hello. I believe I can be of help to you with this issue.

I cannot prescribe for your daughter or recommend a specific course of action. What I can do is share academic information applicable to antidepressants. First, there are well-documented warnings by the FDA regarding use of antidepressants in children and adolescents i.e., greater risk of suicide and adverse side effects. Depressed patients treated with bupropion have been reported to show a variety of neuropsychiatric signs and symptoms, including delusions, hallucinations, psychosis, concentration disturbance, paranoia, and confusion. These symptoms tend to abate upon dose reduction and/or withdrawal of treatment.

PMDD symptoms in newly-menstruating girls can include depression of course. Unless the depression is so severe that the child is suicidal or literally, nonfunctional, it may be that slight adjustment of female hormones during this period could help. What to do about PMDD in young teens is really, really unclear and so most parents and doctors 'experiment' to find a solution. Some try St. John's Wort for the depression or one of the "possibly-effective" over the counter antidepressants, for example:

The odds are extremely high that unless a young teen has experienced psychotic-like symptoms in the past, the antidepressants cause these symptoms. It would be a simple matter to find out in any case i.e., gradual tapering and full withdrawal of the medication. Also, cognitive behavioral therapy or acceptance and commitment therapy---two modalities that have good, demonstrated effectiveness with clinical depression, can also help teens cope better with mood and emotion regulation problems.

I'll pause here to make sure I'm addressing your question so feel free to respond and comment.